Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 271, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 1998, 9:49 PM CDT for Dallas County, Polk County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 1998, 9:49 PM CDT (02:49 UTC)
- Expired
- Jul 10, 1998, 10:40 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Dallas County, MO, Polk County, MO
The radar
The Springfield radar (KSGF), 49 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1795 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 18.8
The text
As transmitted, in the capitals the NWS used until 2016.
651 WUUS1 KSGF 110250 RRA SVRSGF MOC059-167-110340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 949 PM CDT FRI JUL 10 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN SOUTHWESTERN MISSOURI POLK COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 1040 PM CDT * AT 946 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED IN A LINE FROM HUMANSVILLE TO BOLIVAR TO EUDORA AND WERE MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... HALFWAY AND POLK BY 10 PM PUMPKIN CENTER AND BUFFALO BY 1015 PM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. DG/TAGGART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:15 PM CDT, 7 hours 34 minutes earlier.
Area forecast discussion, Jul 10, 2:15 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT FRI JUL 10 1998 GOOD RAIN MAKER ACROSS CNTRL SECTIONS OF MO TDA WITH REMNANTS OF KS MCS FROM LAST NIGHT. OUTFLOW BOUNDARY HAS PUSHED THROUGH S MO AND HAS HELPED REGENERATE TSRA ACROSS S CNTRL MO AND INTO N AR. LOOK AT REGIONAL RADAR LOOP SHOWS TSRA BEGINNING TO DEVELOP ALONG FRONTAL BOUNDARY IN SW/S CNTRL KS ATTM. MAIN FOCUS WILL BE WITH POPS DURING THE PD AS ANOTHER MCS IS EXPECTED TO DEVELOP ACROSS KS TONIGHT AND PROPAGATE INTO SW MO OVERNIGHT INTO SATURDAY MORNING. UPR LVL ANALYSIS FROM 12Z SHOWS RIDGE AS THE DOMINANT FEATURE ACROSS THE NATIONS MIDSECTION WITH A TROF OUT E AND ANOTHER OFF THE W COAST. MODELS HAVE MID LEVEL SHRTWV CAUGHT IN THE RIDGE ACROSS THE CNTRL PLAINS AND BRING INTO MO ON SAT EVE. WITH FRONTAL BOUNDARY AND OUTFLOW BOUNDARIES FROM EXPECTED MCS TONIGHT...LOOKS LIKE POPS A GOOD BET FOR SAT/SAT NIGHT AS WELL. TEMPS LOOK TO BE TRICKY AS MCS WILL LIKELY PLAY HAVOC. WILL KNOCK OFF A FEW DEGREES FROM SAT MOS NUMBERS. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION ONLY) SGF/JLN...BECOMING CLOUDY WITH A 50 PERCENT CHANCE OF THUNDERSTORMS. LOW AROUND 70. LIGHT SOUTHEAST WIND. UNO...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS. LOW AROUND 70. LIGHT SOUTHEAST WIND. VIH/AIZ...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF THUNDERSTORMS. LOW 65 TO 70. LIGHT NORTHEAST WIND. CCF SGF TC 070/085 0V70/086 070 05555 JLN TC 070/086 071/088 071 05565 LINDENBERG
In the hours before
Special weather statement, Jul 10, 8:58 PM CDT, 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 858 PM CDT FRI JUL 10 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS COUNTIES OF BOURBON...CHEROKEE AND CRAWFORD EXPIRED AT 9 PM... AT 9 PM...AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE THROUGH SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE LEADING EDGE WAS FROM JOPLIN EXTENDING NORTHEAST TO GREENFIELD AND OSCEOLA. WIND GUSTS UP TO 50 MPH HAVE BEEN REPORTED WITH THE THUNDERSTORMS AS THEY MOVE TO THE EAST SOUTHEAST AT 30 MPH. ALONG WITH THE STRONG WINDS...RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE ALONG WITH SOME MINOR STREET FLOODING. COMMUNITIES AROUND MT VERNON/SPRINGFIELD/BOLIVAR/BUFFALO AND HERMITAGE CAN EXPECT THE THUNDERSTORMS TO MOVE INTO THE AREA BETWEEN 10 AND 11 PM. TAGGART
Special weather statement, Jul 10, 8:58 PM CDT, 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 858 PM CDT FRI JUL 10 1998 THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD BRANSON FORT SCOTT NEVADA CAMDENTON NEOSHO WEST PLAINS FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS COUNTIES OF BOURBON...CHEROKEE AND CRAWFORD EXPIRED AT 9 PM... AT 9 PM...AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE THROUGH SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. THE LEADING EDGE WAS FROM JOPLIN EXTENDING NORTHEAST TO GREENFIELD AND OSCEOLA. WIND GUSTS UP TO 50 MPH HAVE BEEN REPORTED WITH THE THUNDERSTORMS AS THEY MOVE TO THE EAST SOUTHEAST AT 30 MPH. ALONG WITH THE STRONG WINDS...RAINFALL RATES UP TO TWO INCHES PER HOUR ARE POSSIBLE ALONG WITH SOME MINOR STREET FLOODING. COMMUNITIES AROUND MT VERNON/SPRINGFIELD/BOLIVAR/BUFFALO AND HERMITAGE CAN EXPECT THE THUNDERSTORMS TO MOVE INTO THE AREA BETWEEN 10 AND 11 PM. TAGGART
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:54 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper | 66 min |
| Jul 10, 11:12 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 63 min |
| Jul 10, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 66 min |
| Jul 10, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 66 min |
| Jul 10, 11:59 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 36 min |
| Jul 11, 12:15 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Morgan | 4 hr |
| Jul 11, 12:15 AM CDT | Flash Flood Warning | SGF | Laclede, Pulaski, Texas | 4 hr |
| Jul 11, 12:15 AM CDT | Flash Flood Warning | SGF | Miller | 4 hr |
| Jul 11, 6:34 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Stone | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.